Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 30, 2012, 4:40 PM EDT for Aroostook County, Piscataquis County, Somerset County, Maine. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2012, 4:40 PM EDT (20:40 UTC)
- Expired
- Jun 30, 2012, 5:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 172 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
909
WUUS51 KCAR 302040
SVRCAR
MEC003-021-025-302145-
/O.NEW.KCAR.SV.W.0023.120630T2040Z-120630T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
440 PM EDT SAT JUN 30 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
WEST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...LAC FRONTIERE...DAAQUAM...CLAYTON
LAKE...
NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
THIS INCLUDES THE CITY OF ST. JUSTE...
* UNTIL 545 PM EDT
* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF ST. JUSTE...AND MOVING EAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BILLY-JACK DEPOT...BAKER LAKE...NINE-MILE BRIDGE...CAUCOMGOMOC
LAKE...TAMWAY...CHAMBERLAIN LAKE AND CHURCHILL DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4631 7022 4635 7021 4637 7014 4642 7009
4642 7006 4670 7001 4680 6990 4683 6889
4610 6936 4624 7027 4627 7027
TIME...MOT...LOC 2040Z 276DEG 44KT 4653 7015
$$
DUDA2 follow-up statements
201
WWUS51 KCAR 302119
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
519 PM EDT SAT JUN 30 2012
MEC003-021-025-302145-
/O.CON.KCAR.SV.W.0023.000000T0000Z-120630T2145Z/
PISCATAQUIS ME-SOMERSET ME-AROOSTOOK ME-
519 PM EDT SAT JUN 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL AROOSTOOK...NORTH CENTRAL SOMERSET AND NORTHWESTERN
PISCATAQUIS COUNTIES...
AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTH OF CLAYTON LAKE...MOVING EAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TAMWAY...CHAMBERLAIN LAKE AND CHURCHILL DAM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4622 6930 4633 7001 4633 7004 4634 6998
4637 7001 4640 6997 4641 7001 4668 6980
4681 6972 4683 6889
TIME...MOT...LOC 2119Z 276DEG 44KT 4648 6946
$$
DUDA151
WWUS51 KCAR 302143
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
543 PM EDT SAT JUN 30 2012
MEC003-021-025-302152-
/O.EXP.KCAR.SV.W.0023.000000T0000Z-120630T2145Z/
PISCATAQUIS ME-SOMERSET ME-AROOSTOOK ME-
543 PM EDT SAT JUN 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AROOSTOOK...NORTH
CENTRAL SOMERSET AND NORTHWESTERN PISCATAQUIS COUNTIES WILL EXPIRE AT
545 PM EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...THEREFORE
THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4622 6930 4633 7001 4633 7004 4634 6998
4637 7001 4640 6997 4641 7001 4668 6980
4681 6972 4683 6889
TIME...MOT...LOC 2142Z 276DEG 44KT 4645 6905
$$
DUDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:51 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 30, 2:51 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 251 PM EDT SAT JUN 30 2012 .SYNOPSIS... A SERIES OF DISTURBANCES WILL CROSS THE REGION THROUGH THE WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA. && .NEAR TERM /THROUGH SUNDAY/... THE MAIN CONCERN ONCE AGAIN WILL BE THE CHANCE FOR STRONG TO SEVERE CONVECTION LATE THIS AFTERNOON AND EARLY THIS EVENING IN ADVANCE OF AN UPPER TROF AND ASSOCIATED COLD FRONT APPROACHING FROM THE WEST. A FEW WEAK CELLS HAVE ALREADY BEGAN TO DEVELOP ACROSS PORTIONS OF THE CWA BUT THUS FAR HAVE BEEN BELOW SEVERE LIMITS. ATMOSPHERE NOT QUITE AS UNSTABLE AS YESTERDAY AS DEW POINTS AND CAPES ARE SOMEWHAT LOWER. THINK THE BIGGER POTENTIAL WILL BE LATER THIS AFTERNOON AND INTO THIS EVENING AS MESO SCALE MODELS ARE STILL INDICATING THE POTENTIAL FOR A LINE TO FORM IN MOVE INTO THE WESTERN PORTIONS OF THE CWA FROM QUEBEC JUST IN ADVANCE OF THE COLD FRONT. WILL CONTINUE TO REFERENCE DAMAGING WINDS AND LARGE HAIL WITH ANY THUNDERSTORMS THROUGH EARLY EVENING. ANY CONVECTION WILL DIMINISH EARLY TONIGHT AS THE COLD FRONT AND UPPER TROF SLOWLY MOVE OFF TO THE EAST. EXPECT SKIES TO BECOME PARTLY CLOUDY TO MAINLY CLEAR OVERNIGHT WITH LOWS FALLING INTO THE MID TO UPPER 50S NORTH AND LOW TO MID 6OS DOWNEAST. SUNDAY SHOULD BE A MAINLY DRY DAY. AN UPPER LEVEL TROF WILL STILL REMAIN ACROSS NORTHERN NEW ENGLAND AND TONIGHTS COLD FRONT WILL BE SLOW TO MOVE OFF THE COAST. THERE STILL COULD BE AN ISOLATED SHOWER ACROSS DOWNEAST AND WESTERN SECTIONS DURING THE AFTERNOON UNTIL THE COLD FRONT PUSHES EAST. HIGH TEMPERATURES ON SUNDAY WILL BE IN THE MID TO UPPER 70S NORTH AND LOW TO MID 80S DOWNEAST. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... A SHORTWAVE UPPER TROUGH MOVES THROUGH NEW ENGLAND ON MONDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO FIRE ALONG AN ASSOCIATED COLD FRONT. MUCAPE VALUES ARE BELOW 1000 J/KG... THEREFORE DO NOT ANTICIPATE ANY SEVERE WEATHER WITH THIS FRONTAL PASSAGE. HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM ON TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... NORTHERN AND DOWNEAST MAINE WILL SIT ON THE EDGE OF POLAR JET WITH A MASSIVE H5 RIDGE OVER MUCH OF CONUS. A SHORTWAVE TROUGH IS FORECAST TO MOVE THROUGH ON THE 4TH OF JULY AND WEDNESDAY NIGHT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. THE NEXT SHORTWAVE TROUGH IS PROJECTED FOR SATURDAY WITH THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION. OTHERWISE EXPECT ABOVE NORMAL TEMPERATURES AND MAINLY DRY CONDITIONS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NEAR TERM: MAINLY VFR CONDITIONS THROUGH SUNDAY. SCT TSTMS ARE EXPECTED TO BE IN THE VICINITY OF THE TERMINALS THIS AFTERNOON AND INTO THIS EVENING. THIS COULD RESULT IN LCL MVFR OR BRIEF IFR IN ANY OF THE STRONGER STORMS. SHORT TERM: OCNL MVFR CIGS AND VSBYS WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS ON MONDAY AND THE FOURTH OF JULY...OTHERWISE VFR CONDITIONS EXPECTED AT ALL SITES. && .MARINE... NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH SUNDAY. SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS TIME PERIOD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...OKULSKI LONG TERM...OKULSKI AVIATION...DUDA MARINE...DUDA/OKULSKI
Hazardous weather outlook, Jun 30, 2:58 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 258 PM EDT SAT JUN 30 2012 MEZ001>006-010-011-015>017-029>032-011900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 258 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A DISTURBANCE CROSSING THE REGION COULD BRING STRONG TO SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS ARE POSSIBLE WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-011900- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 258 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 30, 11:58 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
1158 AM EDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG DAAQUAM 46.60N 70.01W
06/29/2012 AROOSTOOK ME OTHER FEDERAL
SEVERAL LARGE TREES DOWN
0520 PM HAIL 1 WSW MADAWASKA 47.35N 68.33W
06/29/2012 M0.25 INCH AROOSTOOK ME TRAINED SPOTTER
0525 PM HAIL DAAQUAM 46.60N 70.01W
06/29/2012 E1.00 INCH AROOSTOOK ME OTHER FEDERAL
QUARTER SIZE HAIL PERSISTED FOR ABOUT 20 MINUTES.
0545 PM HAIL 4 E STOCKHOLM 47.04N 68.06W
06/29/2012 E0.88 INCH AROOSTOOK ME UNKNOWN
0552 PM HAIL PERHAM 46.84N 68.20W
06/29/2012 M0.88 INCH AROOSTOOK ME UNKNOWN
HAIL TOTALLY COVERING GROUND
0605 PM HAIL LIMESTONE 46.91N 67.83W
06/29/2012 M1.50 INCH AROOSTOOK ME UNKNOWN
0606 PM HAIL 5 NE NEW SWEDEN 46.99N 68.03W
06/29/2012 E1.75 INCH AROOSTOOK ME UNKNOWN
GOLF BALL SIZED HAIL IN CONNOR
0606 PM HAIL LIMESTONE 46.91N 67.83W
06/29/2012 M1.25 INCH AROOSTOOK ME NWS EMPLOYEE
0615 PM HAIL 3 S WOODLAND 46.85N 68.14W
06/29/2012 M1.50 INCH AROOSTOOK ME TRAINED SPOTTER
1 1/2 HAIL
0615 PM TSTM WND DMG CARIBOU 46.86N 68.01W
06/29/2012 AROOSTOOK ME NWS EMPLOYEE
SCATTERED TREE DAMAGE THROUGHOUT CARIBOU.
0627 PM FLOOD CARIBOU 46.86N 68.01W
06/29/2012 AROOSTOOK ME NWS EMPLOYEE
MINOR STREET FLOODING DOWNTOWN AREA
0636 PM HAIL WASHBURN 46.79N 68.16W
06/29/2012 M1.75 INCH AROOSTOOK ME UNKNOWN
0700 PM LIGHTNING BAR HARBOR 44.39N 68.20W
06/29/2012 HANCOCK ME PARK/FOREST SRVC
2 INDIVIDUALS INJURED DUE TO LIGHTNING STRIKE AT
BLACKWOODS CAMPGROUND IN ACADIA NATIONAL PARK. TIME IS
ESTIMATED.
0710 PM FLASH FLOOD CARIBOU 46.86N 68.01W
06/29/2012 AROOSTOOK ME LAW ENFORCEMENT
MADAWASKA ROAD FLOODED IN SPOTS.
0710 PM FLASH FLOOD NEW SWEDEN 46.94N 68.12W
06/29/2012 AROOSTOOK ME LAW ENFORCEMENT
NUMEROUS ROADS WASHED OUT.
0715 PM FLASH FLOOD 7 N CARIBOU 46.96N 68.01W
06/29/2012 AROOSTOOK ME LAW ENFORCEMENT
MADAWASKA ROAD FLOODED.
0720 PM TSTM WND DMG 7 N MEDWAY 45.71N 68.53W
06/29/2012 PENOBSCOT ME LAW ENFORCEMENT
REPORT OF TREES DOWN ON POWERLINES
0722 PM TSTM WND DMG 3 NE FORT FAIRFIELD 46.80N 67.79W
06/29/2012 AROOSTOOK ME NWS EMPLOYEE
EXTENSIVE TREE DAMAGE AT AND WITHIN A MILE OF AROOSTOOK
VALLEY COUNTRY CLUB. DOZENS OF TREES DOWNED, MANY BEING
LARGE AND OLD. WINDS ESTIMATED 60-70 MPH RESULTING FROM
STRAIGHTLINE DOWNBURST WINDS. SURVEYED BY NWS EMPLOYEE.
0722 PM HAIL FORT FAIRFIELD 46.77N 67.83W
06/29/2012 M1.00 INCH AROOSTOOK ME NWS EMPLOYEE
QUARTER SIZE HAIL AND TREES DOWN.
0731 PM LIGHTNING 2 SW BAR HARBOR 44.37N 68.23W
06/29/2012 HANCOCK ME PARK/FOREST SRVC
*** 2 INJ *** 2 INDIVIDUALS...1 MALE, 1 FEMALE, IN TENT.
LIGHTNING STRUCK VEHICLE 30 FEET AWAY. BOTH INDIVIDUALS
AFFECTED BY BALL LIGHTING.
0745 PM TSTM WND DMG 3 ESE CARIBOU 46.85N 67.95W
06/29/2012 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN ON THE GRIMES ROAD BETWEEN CARIBOU AND FORT
FAIRFIELD. TIME IS ESTIMATED.
0745 PM TSTM WND DMG 5 E CHESTER 45.41N 68.40W
06/29/2012 PENOBSCOT ME LAW ENFORCEMENT
TREE AND POWER LINES DOWN.
0810 PM HAIL SPRINGFIELD 45.40N 68.14W
06/29/2012 M0.75 INCH PENOBSCOT ME CO-OP OBSERVER
PENNY SIZE HAIL. TIME IS ESTIMATED.
0815 PM HAIL 1 S SPRINGFIELD 45.38N 68.14W
06/29/2012 E0.75 INCH PENOBSCOT ME TRAINED SPOTTER
&&
TFOISYThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:18 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 42 min |
| Jun 29, 9:19 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 26 min |
| Jun 29, 9:43 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 47 min |
| Jun 30, 3:52 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.